Do tumor necrosis factor inhibitors cause uveitis? A registry-based study

Lyndell L. Lim, Frederick W. Fraunfelder, James (Jim) Rosenbaum

Research output: Contribution to journalArticle

195 Citations (Scopus)

Abstract

Objective. Population-based studies of patients with ankylosing spondylitis indicate that tumor necrosis factor (TNF) inhibitors prevent uveitis. Paradoxically, anecdotal reports implicate etanercept as a cause of uveitis. Therefore, using the information from 2 drug events databases, the purpose of this study was to assess reported cases of uveitis associated with the use of TNF inhibitors. Methods. Uveitis cases occurring in the US associated with etanercept, infliximab, or adalimumab therapy that were reported to 2 spontaneous reporting databases prior to January 1, 2006 were reviewed. Results. Overall, there were 43 cases of uveitis associated with etanercept, 14 associated with infliximab, and 2 associated with adalimumab. After normalizing for the estimated number of patients treated with each medication, etanercept was associated with a greater number of uveitis cases than infliximab (P <0.001) and adalimumab (P <0.01), while no such association was found between adalimumab and infliximab (P > 0.5). Using a priori criteria to avoid including patients whose underlying disease was associated with uveitis, 20 cases associated with etanercept, 4 cases associated with infliximab, and 2 cases associated with adalimumab were identified. A repeat analysis again revealed a greater number of uveitis cases associated with etanercept (P <0.001 versus infliximab). Conclusion. Etanercept therapy is associated with a significantly greater number of reported uveitis cases in comparison with infliximab and adalimumab in 2 medication side effect registries. These results are consistent with previous studies and suggest that this relationship is drug specific and not related to TNF inhibitors as a whole. However, our findings do not support the use of infliximab over etanercept; rather, if a patient develops uveitis during etanercept therapy, then a change to infliximab may be warranted.

Original languageEnglish (US)
Pages (from-to)3248-3252
Number of pages5
JournalArthritis and Rheumatism
Volume56
Issue number10
DOIs
StatePublished - Oct 2007

Fingerprint

Uveitis
Registries
Tumor Necrosis Factor-alpha
Pharmaceutical Databases
Etanercept
Infliximab
Ankylosing Spondylitis
Therapeutics
Databases
Adalimumab

ASJC Scopus subject areas

  • Immunology
  • Rheumatology

Cite this

Do tumor necrosis factor inhibitors cause uveitis? A registry-based study. / Lim, Lyndell L.; Fraunfelder, Frederick W.; Rosenbaum, James (Jim).

In: Arthritis and Rheumatism, Vol. 56, No. 10, 10.2007, p. 3248-3252.

Research output: Contribution to journalArticle

Lim, Lyndell L. ; Fraunfelder, Frederick W. ; Rosenbaum, James (Jim). / Do tumor necrosis factor inhibitors cause uveitis? A registry-based study. In: Arthritis and Rheumatism. 2007 ; Vol. 56, No. 10. pp. 3248-3252.
@article{fdf7b8e8ee5f4263b91770d7be1010e5,
title = "Do tumor necrosis factor inhibitors cause uveitis? A registry-based study",
abstract = "Objective. Population-based studies of patients with ankylosing spondylitis indicate that tumor necrosis factor (TNF) inhibitors prevent uveitis. Paradoxically, anecdotal reports implicate etanercept as a cause of uveitis. Therefore, using the information from 2 drug events databases, the purpose of this study was to assess reported cases of uveitis associated with the use of TNF inhibitors. Methods. Uveitis cases occurring in the US associated with etanercept, infliximab, or adalimumab therapy that were reported to 2 spontaneous reporting databases prior to January 1, 2006 were reviewed. Results. Overall, there were 43 cases of uveitis associated with etanercept, 14 associated with infliximab, and 2 associated with adalimumab. After normalizing for the estimated number of patients treated with each medication, etanercept was associated with a greater number of uveitis cases than infliximab (P <0.001) and adalimumab (P <0.01), while no such association was found between adalimumab and infliximab (P > 0.5). Using a priori criteria to avoid including patients whose underlying disease was associated with uveitis, 20 cases associated with etanercept, 4 cases associated with infliximab, and 2 cases associated with adalimumab were identified. A repeat analysis again revealed a greater number of uveitis cases associated with etanercept (P <0.001 versus infliximab). Conclusion. Etanercept therapy is associated with a significantly greater number of reported uveitis cases in comparison with infliximab and adalimumab in 2 medication side effect registries. These results are consistent with previous studies and suggest that this relationship is drug specific and not related to TNF inhibitors as a whole. However, our findings do not support the use of infliximab over etanercept; rather, if a patient develops uveitis during etanercept therapy, then a change to infliximab may be warranted.",
author = "Lim, {Lyndell L.} and Fraunfelder, {Frederick W.} and Rosenbaum, {James (Jim)}",
year = "2007",
month = "10",
doi = "10.1002/art.22918",
language = "English (US)",
volume = "56",
pages = "3248--3252",
journal = "Arthritis and Rheumatology",
issn = "2326-5191",
publisher = "John Wiley and Sons Ltd",
number = "10",

}

TY - JOUR

T1 - Do tumor necrosis factor inhibitors cause uveitis? A registry-based study

AU - Lim, Lyndell L.

AU - Fraunfelder, Frederick W.

AU - Rosenbaum, James (Jim)

PY - 2007/10

Y1 - 2007/10

N2 - Objective. Population-based studies of patients with ankylosing spondylitis indicate that tumor necrosis factor (TNF) inhibitors prevent uveitis. Paradoxically, anecdotal reports implicate etanercept as a cause of uveitis. Therefore, using the information from 2 drug events databases, the purpose of this study was to assess reported cases of uveitis associated with the use of TNF inhibitors. Methods. Uveitis cases occurring in the US associated with etanercept, infliximab, or adalimumab therapy that were reported to 2 spontaneous reporting databases prior to January 1, 2006 were reviewed. Results. Overall, there were 43 cases of uveitis associated with etanercept, 14 associated with infliximab, and 2 associated with adalimumab. After normalizing for the estimated number of patients treated with each medication, etanercept was associated with a greater number of uveitis cases than infliximab (P <0.001) and adalimumab (P <0.01), while no such association was found between adalimumab and infliximab (P > 0.5). Using a priori criteria to avoid including patients whose underlying disease was associated with uveitis, 20 cases associated with etanercept, 4 cases associated with infliximab, and 2 cases associated with adalimumab were identified. A repeat analysis again revealed a greater number of uveitis cases associated with etanercept (P <0.001 versus infliximab). Conclusion. Etanercept therapy is associated with a significantly greater number of reported uveitis cases in comparison with infliximab and adalimumab in 2 medication side effect registries. These results are consistent with previous studies and suggest that this relationship is drug specific and not related to TNF inhibitors as a whole. However, our findings do not support the use of infliximab over etanercept; rather, if a patient develops uveitis during etanercept therapy, then a change to infliximab may be warranted.

AB - Objective. Population-based studies of patients with ankylosing spondylitis indicate that tumor necrosis factor (TNF) inhibitors prevent uveitis. Paradoxically, anecdotal reports implicate etanercept as a cause of uveitis. Therefore, using the information from 2 drug events databases, the purpose of this study was to assess reported cases of uveitis associated with the use of TNF inhibitors. Methods. Uveitis cases occurring in the US associated with etanercept, infliximab, or adalimumab therapy that were reported to 2 spontaneous reporting databases prior to January 1, 2006 were reviewed. Results. Overall, there were 43 cases of uveitis associated with etanercept, 14 associated with infliximab, and 2 associated with adalimumab. After normalizing for the estimated number of patients treated with each medication, etanercept was associated with a greater number of uveitis cases than infliximab (P <0.001) and adalimumab (P <0.01), while no such association was found between adalimumab and infliximab (P > 0.5). Using a priori criteria to avoid including patients whose underlying disease was associated with uveitis, 20 cases associated with etanercept, 4 cases associated with infliximab, and 2 cases associated with adalimumab were identified. A repeat analysis again revealed a greater number of uveitis cases associated with etanercept (P <0.001 versus infliximab). Conclusion. Etanercept therapy is associated with a significantly greater number of reported uveitis cases in comparison with infliximab and adalimumab in 2 medication side effect registries. These results are consistent with previous studies and suggest that this relationship is drug specific and not related to TNF inhibitors as a whole. However, our findings do not support the use of infliximab over etanercept; rather, if a patient develops uveitis during etanercept therapy, then a change to infliximab may be warranted.

UR - http://www.scopus.com/inward/record.url?scp=35348914933&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=35348914933&partnerID=8YFLogxK

U2 - 10.1002/art.22918

DO - 10.1002/art.22918

M3 - Article

C2 - 17907169

AN - SCOPUS:35348914933

VL - 56

SP - 3248

EP - 3252

JO - Arthritis and Rheumatology

JF - Arthritis and Rheumatology

SN - 2326-5191

IS - 10

ER -